Alert archive / Hawaii / Flash Flood Warnings in 2020

Flash Flood Warning 23, NWS Honolulu, HI

April 13, 2020Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Apr 13, 2020, 10:48 AM HST for Honolulu County, Hawaii. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2020, 10:48 AM HST (20:48 UTC)
Expired
Apr 13, 2020, 2:40 PM HST
In force
4 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 79 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 11:11 AM HSTFLASH FLOODWaikane, HIKAM HIGHWAY REDUCED TO ONE LANE AT WAIKANE AND MAY BE CLOSED COMPLETELY SOON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 8.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2020-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2020-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

329 
WGHW50 PHFO 132048
FFWHFO
HIC003-132345-
/O.NEW.PHFO.FF.W.0023.200413T2048Z-200413T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1048 AM HST Mon Apr 13 2020

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 145 PM HST.

* At 1042 AM HST, radar and rain gages indicated heavy rain falling 
  near Hauula. Also, the gage at Waikane Stream shows this stream 
  has exceeded 6 feet and continues to rise. Rain was falling at a 
  rate of 3 to 4 inches per hour. Flash flooding is expected to 
  begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar and rain gages.

  IMPACT...Flooding in drainages, streams, rivers, roads, 
           properties, and other low-lying areas. Public road 
           closures possible in some areas. Landslides are possible 
           in steep terrain.

* Some locations that will experience flooding include...
  Ahuimanu, Kailua, Maunawili, Kaneohe, Kahuku, Waikane, Laie,
  Waiahole, Punaluu, Kahaluu, Heeia and Kahana Valley State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.

Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 145 PM HST if heavy rain
persists.

This Flash Flood Warning replaces the previously issued Flood
Advisory that was in effect for portions of the island of Oahu in
Honolulu County.

LAT...LON 2166 15792 2163 15793 2153 15784 2146 15784
      2141 15778 2144 15776 2147 15777 2147 15773
      2141 15774 2138 15770 2135 15772 2132 15782
      2169 15804 2170 15796

FLASH FLOOD...RADAR AND GAGE INDICATED

$$

Powell
4 follow-up statements
486 
WGHW70 PHFO 132142
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1142 AM HST Mon Apr 13 2020

HIC003-132345-
/O.CON.PHFO.FF.W.0023.000000T0000Z-200413T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oahu in Honolulu HI-
1142 AM HST Mon Apr 13 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM HST FOR
OAHU IN HONOLULU COUNTY...

At 1133 AM HST, the Waiahole Stream gage reported a rapid rise in 
water level in excess of 11 feet. The Waikane Stream gage reported a 
water level near 8 feet. Emergency managers reported that Kamehameha 
Highway at Waikane is partially closed due to high water.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...River gage.

IMPACT...Flooding in drainages, streams, rivers, roads, properties, 
         and other low-lying areas. Public road closures possible in 
         some areas. Landslides are possible in steep terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.

Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

LAT...LON 2166 15792 2163 15793 2153 15784 2146 15784
      2141 15778 2144 15776 2147 15777 2147 15773
      2141 15774 2138 15770 2135 15772 2132 15782
      2169 15804 2170 15796

FLASH FLOOD...RIVER GAGE INDICATED

$$

Powell
177 
WGHW70 PHFO 132246
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1246 PM HST Mon Apr 13 2020

HIC003-132345-
/O.CON.PHFO.FF.W.0023.000000T0000Z-200413T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oahu in Honolulu HI-
1246 PM HST Mon Apr 13 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM HST FOR
OAHU IN HONOLULU COUNTY...

At 1239 PM HST, gages on the Waikane Stream and the Waiahole Stream 
continued to report water levels above warning threshold, at 6.2 
feet and 12.1 feet respectively. Rainfall rates have decreased 
across Oahu, but the Kamehameha Highway remains partially closed at 
Waikane.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...River gage.

IMPACT...Flooding in drainages, streams, rivers, roads, properties, 
         and other low-lying areas. Public road closures possible in 
         some areas. Landslides are possible in steep terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.

Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

LAT...LON 2166 15792 2163 15793 2153 15784 2146 15784
      2141 15778 2144 15776 2147 15777 2147 15773
      2141 15774 2138 15770 2135 15772 2132 15782
      2169 15804 2170 15796

FLASH FLOOD...RIVER GAGE INDICATED

$$

Powell
486 
WGHW50 PHFO 132329
FFWHFO
HIC003-140245-
/O.EXT.PHFO.FF.W.0023.000000T0000Z-200414T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
129 PM HST Mon Apr 13 2020

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 445 PM HST.

* At 123 PM HST, the Waiahole Stream gage continued to report a 
  water level near 12 feet, which is above warning threshold. 
  Rainfall rates across Oahu have diminished within the past hour, 
  and the area affected by rainfall has decreased, but the 
  Kamehameha Highway at Waikane remains partially closed.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...River gage.

  IMPACT...Flooding in drainages, streams, rivers, roads, 
           properties, and other low-lying areas. Public road 
           closures possible in some areas. Landslides are possible 
           in steep terrain.

* Some locations that will experience flooding include...
  Ahuimanu, Kailua, Maunawili, Kaneohe, Kahuku, Waikane, Laie,
  Waiahole, Punaluu, Kahaluu, Heeia and Kahana Valley State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.

Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 445 PM HST if heavy rain
persists.

LAT...LON 2166 15792 2163 15793 2153 15784 2146 15784
      2141 15778 2144 15776 2147 15777 2147 15773
      2141 15774 2138 15770 2135 15772 2132 15782
      2169 15804 2170 15796

FLASH FLOOD...RIVER GAGE INDICATED

$$

Powell
520 
WGHW70 PHFO 140040
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
240 PM HST Mon Apr 13 2020

HIC003-140044-
/O.CAN.PHFO.FF.W.0023.000000T0000Z-200414T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oahu in Honolulu HI-
240 PM HST Mon Apr 13 2020

...THE FLASH FLOOD WARNING FOR OAHU IN HONOLULU COUNTY IS
CANCELLED...

The heavy rain across windward Oahu has ended. All windward Oahu 
stream levels have fallen below warning threshold and the Kamehameha 
Highway at Waikane is now open. The Flash Flood Warning for windward 
Oahu is therefore cancelled.

LAT...LON 2166 15792 2163 15793 2153 15784 2146 15784
      2141 15778 2144 15776 2147 15777 2147 15773
      2141 15774 2138 15770 2135 15772 2132 15782
      2169 15804 2170 15796

$$

Powell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 13, 9:57 AM HST, 51 minutes earlier.

Area forecast discussion, Apr 13, 9:57 AM HST, 51 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
957 AM HST Mon Apr 13 2020

.SYNOPSIS...
Unsettled weather will persist for the next few days as an upper
trough destabilizes our moist airmass. Locally heavy showers are
possible, as well as a few thunderstorms, through Tuesday.
Slightly drier trade wind weather will return after midweek as
the upper trough drifts eastward.

&&

.DISCUSSION...
An area of showery overcast low clouds, marking the remnants of an
old frontal boundary, is moving westward across the main Hawaiian
islands within moderate trade winds this morning. Cold convective
cloud tops marking likely thunderstorms are noted across coastal
waters northeast of the Big Island and the islands of Maui County.
This area will continue to move west through the day, likely
increasing the chances for heavy showers and isolated
thunderstorms statewide tonight and Tuesday. An upper trough
expected to dig southeastward toward the islands during this time
will destabilize our already moist airmass, but rather dry and
stable conditions noted west of the showery cloud area in the 12Z
sounding adds uncertainty to the timing of the onset of deep
convection across Oahu and Kauai. Confidence is higher concerning
the chances for heavy showers and isolated thunderstorms Tuesday
afternoon as daytime heating sets in.

Models show the upper trough will pinch off into an upper low
southwest of Maui and the Big Island by Wednesday, with most of
the baroclinic punch associated with the upper trough then
shifting northward. This should shut off thunderstorm development
after midweek, but keep alive the possibility of enhanced trade
showers through the rest of the week. Much of the moisture
associated with the old frontal remnant across the islands now
will be pulled northward and dredged out by a front passing north
of the islands, resulting in less available moisture for shower
development after midweek. Trade winds should firm up by midweek
as well as surface high pressure strengthens to our north.

By the weekend, the front passing to our north will put a dent in
the subtropical ridge, resulting in weaker trade winds and the
possibility of local sea breeze development across leeward areas.
A drier airmass expected by that time should limit total rainfall
even as cloud and shower coverage spreads leeward each afternoon
and evening Saturday and Sunday.

&&

.AVIATION...
Light east to northeasterly flow will continue to carry bands of
low topped clouds and scattered showers towards windward slopes
and coasts. A weak mid-level trough of low pressure near Oahu this
morning will stall over Kauai early this evening. This combined
with an already unstable air mass over the state, will result in
enhanced shower activity. MVFR conditions in locally heavy
downpours and Isolated thunderstorms are likely beginning this
afternoon and continuing overnight-- especially over Interior Big
Island Interior and along the windward coasts of all islands.

AIRMET Sierra for windward sections of Maui Molokai and Oahu
remains in effect and may need to be expanded to include windward
Kauai later today. Conditions will likely persist through the
evening hours and possibly overnight.

AIRMET Tango may be required for upper level turbulence above
FL340 this afternoon due to the passing of a strong jet streak
near the islands.

&&

.MARINE...
Guidance depicts a trough lingering in the area over the next day
or two. Moderate to breezy northeast trades today will quickly
shift out of the east-southeast tonight through Tuesday as a front
begins to pass to the north. Although this will give way to a
coastal land and sea breeze pattern over the western end of the
state, pockets of fresh southeast winds are possible around Maui
County and the Big Island by Tuesday (Hamakua coast/near South
Point/north of Maui). In addition, the threat for heavy showers
and thunderstorms will increase across the island waters, especially
Tuesday, as an upper trough moves over the area. A return of a
more typical trade wind pattern is anticipated through the second
half of the week as high pressure builds to the north.

Surf along north and west facing shores will trend up Wednesday
through the upcoming weekend due to an active pattern evolving
over the northwest Pacific. Forerunners should start filling in
locally Tuesday night or Wednesday, with a peak Wednesday night,
though model solutions differ slightly on timing. Surf will exceed
advisory levels around the peak for exposed north and west facing
shores and may near the warning levels if this source fills in
larger than anticipated. As this fades Thursday through Friday, a
slightly smaller, long- period northwest swell will build down the
island chain Friday night into the weekend for another round of
advisory level surf, then slowly ease Sunday into next Monday.

Surf along south facing shores will remain small through the week
with mainly small, background southerly energy moving through. For
the extended, activity in the Tasman Sea will send a swell to Hawaii
by next Monday, with surf heights likely exceeding the south shore
advisory level as it peaks early next week. Swell direction will
begin out of the southwest, then transition to a more southerly
direction as the source moves eastward. Surf along east facing
shores will be small as the trades remain disrupted locally and
upstream, but an upward trend is anticipated through the second
half of the week as the trades return.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Powell
AVIATION...Bedal
MARINE...TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 6:14 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Apr 12, 9:09 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Apr 13, 10:29 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.